Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 47, NWS Mobile, AL

March 26, 2023Choctaw County, Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 26, 2023, 7:07 AM CDT for Choctaw County, Clarke County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2023, 7:07 AM CDT (12:07 UTC)
Expired
Mar 26, 2023, 7:30 AM CDT
In force
23 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Choctaw County, AL, Clarke County, AL

The radar

The Mobile radar (KMOB), 154 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 2:37 AM CDTSevere Thunderstorm WatchSPC5 hr
Mar 26, 6:34 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

493 
WUUS54 KMOB 261207
SVRMOB
ALC023-025-261230-
/O.NEW.KMOB.SV.W.0047.230326T1207Z-230326T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
707 AM CDT Sun Mar 26 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Central Choctaw County in southwestern Alabama...
  North central Clarke County in southwestern Alabama...

* Until 730 AM CDT.

* At 706 AM CDT, a severe thunderstorm was located 4 miles southeast
  of Butler, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until noon CDT for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until noon CDT for southwestern
Alabama.

&&

LAT...LON 3219 8801 3215 8802 3214 8804 3211 8805
      3209 8804 3206 8807 3207 8810 3206 8812
      3201 8812 3199 8810 3201 8809 3199 8807
      3199 8790 3192 8789 3192 8829 3214 8828
TIME...MOT...LOC 1206Z 260DEG 31KT 3203 8819 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 7:07 AM CDT, 0 minutes earlier.

Area forecast discussion, Mar 26, 7:07 AM CDT, 0 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
707 AM CDT Sun Mar 26 2023

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 651 AM CDT Sun Mar 26 2023

LIFR/IFR ceilings over the coastal sections will improve to MVFR
levels by late morning, while areas inland remain in MVFR
conditions. High-end MVFR and VFR ceilings ceilings then expected
this afternoon. Strong to severe thunderstorms are expected
through this evening, but mainly affecting interior areas. Large
hail, strong gusty winds, and high lightning rates will be
possible with the stronger storms. Closer to the coast, including
all the TAF sites, strong thunderstorms are possible this
afternoon with small hail and brief wind gusts up to 40 mph with
the stronger storms. /22

&&

.PREV DISCUSSION... /issued 500 AM CDT Sun Mar 26 2023/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Monday)
Issued at 413 AM CDT Sun Mar 26 2023

We are gearing up for a significant severe weather event to unfold
today and this evening as the environment is already primed for the
develop of supercells. Regional radar is detecting deep nocturnal
convection has developed across central Alabama, with reports of
golfball size hail. Additional convection has begun to fire further
west as the nose of a 500mb jet approaches from the west. We are
monitoring this system closely as the severe weather threat has
rapidly evolved and is trending upward with each model run. The main
focus for this early morning development is situated along and either
side of a low-level west-east oriented boundary near the northern
edge of our forecast area. The first Severe Thunderstorm Watch has
been issued for Choctaw, Clarke, and Wilcox counties until 8 AM.

The latest mesoanalysis is showing SBCAPE values north of I-10 up to
this boundary have risen to between 2500-3000 J/KG, with MLCAPE
values between 1700-2200 J/KG. CAPE values then lower dramatically
the further north you go across the boundary. Area evening soundings
showed a very high Equilibrium Level (EL) close to 40,000 feet, with
plenty of available CAPE within and above the hail growth zone. Long
and straight hodographs with moderate Storm Relative Inflow will
favor wide updrafts minimizing dry-air entrainment, and support
splitting supercells. Given this parameter space, large hail in
excess of 2 inches will be possible throughout the morning across the
northern tier of the forecast area despite the lower CAPE values.

A potent shortwave will move eastward over central Mississippi this
afternoon, with good upper level difluence occurring mainly over our
northwest and northern zones. Effective Bulk Shear values ranging
from 45 knots along I-10 up to 55 knots across our northwest zones
will favor damaging severe wind gusts where stronger convection is
realized. In addition, SFC-3KM SRH values between 150 to 250 M2/S2
will remain throughout the day, with the higher values closer to the
low level boundary, so a tornado or two will be possible given the
strong, rapid updraft potential. We highly anticipate additional
Watches throughout the day and evening. Lastly, these storms will
likely be efficient rainfall producers and be capable of producing
heavy rainfall in a short amount of time. This, along with the
potential for training storms, will lead to possible minor flooding
concerns as well.

A surface low pressure area will pass well north of the region
tonight, with an associated cold front entering into our northwest
zones after midnight. Numerous showers and thunderstorms will remain
overnight ahead of and along the front. This cold front will then
continue to move southeastward through noon Monday, but stall just
north of the coast, providing a focus for showers and thunderstorms,
especially along and southeast of I-65. /22

SHORT TERM...
(Monday night through Tuesday night)
Issued at 413 AM CDT Sun Mar 26 2023

One last push will come Monday night into Tuesday as the caboose of
the shortwave express pushes across the Ohio river valley. This
shortwave will be rather weak and removed offshore leading to more
gradual overrunning of the pesky surface front. Given the several
rounds of storms leading up to this, the atmosphere will likely be
pretty worked over and with the surface boundary likely pushing
slowly offshore, there will be little to no instability for storms to
work with. Thus, we do not expect any severe threat to materialize
with this round. Mainly just moderate to heavy rainfall north of the
boundary. By Tuesday afternoon, the system will quickly begin to move
out of the area ushering in cooler and drier weather Tuesday night.
Temperatures will be cooler on Tuesday with highs struggling to climb
into the 70s given all the cloud cover and rainfall. Lows will
quickly drop into the 40s and 50s on Tuesday night. BB/03

LONG TERM...
(Wednesday through Saturday)
Issued at 413 AM CDT Sun Mar 26 2023

Upper ridging finally builds in the wake of the final shortwave
ushering a temporary dry period through the middle of the week. With
the surface boundary offshore and weak westerly to northwesterly flow
aloft it should be rather nice through Thursday. By Friday our next
system will arrive, as a rather strong upper trough moves out of the
central US and into the great lakes. For now we expect just showers
and storms as the surface front slowly moves south on Saturday into
Sunday. Temperatures will be mild to start the period with highs in
the upper 60s to low 70s before increasing into the weekend as
southerly flow returns. BB/03

MARINE...
Issued at 413 AM CDT Sun Mar 26 2023

A light southerly flow prevails through Monday night then becomes
northerly on Tuesday as a cold front moves through the area. The
offshore flow strengthens Tuesday night and Small Craft Exercise
Caution headlines may be required, before winds diminish late
Wednesday. A light easterly flow will then follow Wednesday night and
Thursday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      82  68  79  62  72  51  72  52 /  70  50  60  40  70   0   0   0
Pensacola   78  68  78  65  72  55  72  55 /  60  20  50  30  70   0   0   0
Destin      78  69  78  66  73  56  73  57 /  50  20  50  20  70  10   0   0
Evergreen   82  66  79  59  70  48  73  47 /  80  60  60  40  70   0   0   0
Waynesboro  79  64  81  58  70  47  71  47 /  90  70  30  50  60   0   0   0
Camden      79  63  79  56  69  47  69  45 /  80  80  40  40  50   0   0   0
Crestview   84  67  81  62  73  51  75  49 /  70  30  70  30  70   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Monday night for ALZ265-266.

FL...High Rip Current Risk through late Monday night for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 26, 3:39 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 AM CDT Sun Mar 26 2023

ALZ051-260915-
Choctaw AL-
339 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of northern Choctaw
County through 415 AM CDT...

At 339 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Lisman, or 11 miles
northwest of Butler, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Alabama.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3222 8801 3210 8841 3217 8844
      3231 8842
TIME...MOT...LOC 0839Z 241DEG 41KT 3221 8835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Black
Special weather statement, Mar 26, 6:35 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
635 AM CDT Sun Mar 26 2023

ALZ051-261215-
Choctaw AL-
635 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of central Choctaw
County through 715 AM CDT...

At 635 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crandall, or 13 miles east of Quitman,
moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until noon CDT for southwestern
Alabama.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Alabama.

&&

LAT...LON 3215 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8810 3205 8812 3201 8811
      3199 8810 3201 8809 3198 8806 3195 8808
      3197 8809 3195 8812 3194 8810 3194 8807
      3193 8806 3191 8847 3212 8845 3219 8801
TIME...MOT...LOC 1135Z 259DEG 31KT 3199 8850

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:39 AM CDTSpecial Weather StatementMOBChoctaw36 min
Mar 26, 6:35 AM CDTSpecial Weather StatementMOBChoctaw40 min
Mar 26, 8:10 AM CDTSpecial Weather StatementMOBWilcox50 min
Mar 26, 8:41 AM CDTSpecial Weather StatementMOBChoctaw49 min
Mar 26, 9:13 AM CDTRiver Flood WarningMOBClarke, Washington4 days
Mar 26, 9:25 AM CDTAreal Flood AdvisoryMOBChoctaw5 hr
Mar 26, 10:34 AM CDTSpecial Weather StatementMOBChoctaw41 min
Mar 26, 10:37 AM CDTMarine Dense Fog AdvisoryMOB2 hr
Mar 26, 10:42 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington48 min
Mar 26, 10:48 AM CDTSpecial Weather StatementMOBWilcox42 min
Mar 26, 10:57 AM CDTSevere Thunderstorm WarningMOBWilcox18 min
Mar 26, 11:29 AM CDTSpecial Weather StatementMOBClarke46 min
Mar 26, 12:14 PM CDTSpecial Weather StatementMOBClarke46 min
Mar 26, 12:43 PM CDTSpecial Weather StatementMOBEscambia47 min
Mar 26, 12:45 PM CDTSpecial Weather StatementMOBClarke45 min
Mar 26, 12:59 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox46 min
Mar 26, 1:19 PM CDTSevere Thunderstorm WarningMOBEscambia41 min
Mar 26, 1:45 PM CDTSpecial Weather StatementMOBCovington30 min
Mar 26, 1:56 PM CDTSpecial Weather StatementMOBEscambia34 min
Mar 26, 1:58 PM CDTSpecial Weather StatementMOBCovington47 min
Mar 26, 2:03 PM CDTAreal Flood AdvisoryMOBCovington3 hr
Mar 26, 2:27 PM CDTSpecial Weather StatementMOBEscambia48 min
Mar 26, 2:59 PM CDTSpecial Weather StatementMOBCovington46 min
Mar 26, 3:09 PM CDTSpecial Weather StatementMOBCovington51 min
Mar 26, 3:19 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia41 min
Mar 26, 3:20 PM CDTSpecial Weather StatementMOBCrenshaw25 min
Mar 26, 3:29 PM CDTSpecial Weather StatementMOBButler46 min
Mar 26, 3:45 PM CDTSpecial Weather StatementMOBCrenshaw45 min
Mar 26, 3:56 PM CDTSpecial Weather StatementMOBCovington49 min
Mar 26, 4:05 PM CDTTornado WarningMOBCovington17 min
Mar 26, 4:10 PM CDTSpecial Weather StatementMOBCrenshaw35 min
Mar 26, 4:21 PM CDTSevere Thunderstorm WarningMOBCovington14 min
Mar 26, 4:30 PM CDTSevere Thunderstorm WarningMOBChoctaw45 min
Mar 26, 4:53 PM CDTSpecial Weather StatementMOBWilcox52 min
Mar 26, 5:14 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke46 min
Mar 26, 5:27 PM CDTAreal Flood AdvisoryMOBChoctaw4 hr
Mar 26, 5:43 PM CDTSevere Thunderstorm WarningMOBChoctaw47 min
Mar 26, 5:50 PM CDTSpecial Weather StatementMOBMarengo40 min
Mar 26, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBClarke50 min
Mar 26, 6:21 PM CDTTornado WarningMOBClarke, Wilcox39 min
Mar 26, 6:59 PM CDTTornado WarningMOBWilcox46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.